Virginia, 2021Hail and Damaging Winds in Virginia, July 7, 2021
July 7, 2021 · NWS LWX · 6 events in 5 counties and zones
Isolated severe thunderstorms produced localized wind damage and sporadic hail over portions of northwestern Virginia and northeastern Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms produced localized wind damage and sporadic hail over portions of northwestern Virginia and northeastern Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 7, 2:19 PM EST, 40 minutes earlier.
Area forecast discussion, Jul 7, 2:19 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
319 PM EDT Wed Jul 7 2021
.SYNOPSIS...
Bermuda high pressure remains anchored over the Atlantic for the
next several days. However, Tropical Storm Elsa will move across
southern portions of the region on Thursday night, before
heading towards the northeast into Friday. An elongated surface
trough originating from Elsa will be draped across the
northeast U.S. corridor on Friday. Brief high pressure builds
Sunday, before an approaching warm front from the midwest
impacts the mid-Atlantic early next week. Please refer to the
National Hurricane Center for the latest information regarding
the track of Elsa.
&&
.NEAR TERM /THROUGH TONIGHT/...
Similar conditions from yesterday expected to continue today. H5
ridging and an associated Bermuda high offshore will persist
throughout the day as a continued southerly flow ushers in hot and
humid air. Highs will rise to the mid 90s for most with dew points
in the low 70s. This will cause for heat indices to remain in the
low 100s, mainly along and east of I-95 and upper 90s elsewhere;
keeping conditions just under heat advisory criteria. Already
starting to see some areas nearing the low 90s across central VA and
the metropolitan areas.
Marginal risk for afternoon showers and thunderstorms remain
elevated once again today as a lee trough lingers, mainly along and
west of the Blue Ridge. A high CAPE, low shear setup is expected
today with 2000 to 2500 j/kg with locally higher isolated pockets
and 10 to 15 knots of bulk shear. Also, mid-level lapse rates are
weaker than yesterday, around 6 C/Km. While not much potential for
forcing mechanisms, weak shortwave advection will traverse northward
along the ridge axis. Given the high instability, any storms that do
develop may have the potential to be severe in nature. Currently, a
few storms are firing off for parts of central VA and eastern WV.
Best potential would be mainly along and west of the Blue Ridge for
severe potential. Most likely impacts would be for damaging winds
and isolated large hail. Elsewhere, chances for showers and storms
will be limited as a capping inversion lingers.
Any shower/storm is expected to dissipate by late evening with
mostly dry conditions continuing overnight. Overnight lows will
remain in the mid to upper 60s for most, with low 70s across the
metros.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
An upper trough approaching from the northwest paired with the
arrival of Elsa will lead to unsettled conditions across the
region Thursday. Clouds will increase in coverage starting
Thursday morning as a result. Elsa will not arrive until later
Thursday evening into the overnight hours. Could see some rain
ahead of Elsa though in the early-mid afternoon hours, but the
bulk will fall during the overnight hours on Thursday. Favoring
a slightly northwest track at this time, but still a good bit of
uncertainty there at this time. Have introduced a Tropical
Storm Watch in the most recent forecast package for Calvert and
St. Marys counties and the surrounding waters. Uncertainty is
still high, so no warnings to be issued at this time, but those
could come in a later forecast package should confidence
increase. The most likely scenario brings maybe 2-3" of rain
across southern MD, with areas northwest of there likely seeing
not much at all from Elsa. Recent hi-res guidance has brought in
some localized amounts up to 5" in some of the more extreme
solutions, so am starting to grow a bit more concerned regarding
the flood/flash flood threat, especially across southern MD.
Could even see some heavier rain getting close to the I-95
corridor. For this reason, have issued a Flash Flood Watch with
this forecast cycle as well starting Thursday night continuing
through around sunrise Friday right up to the I-95 corridor, but
not quite getting into DC/Northern VA at this time. However,
have increased amounts to areas east of the Blue Ridge, as some
guidance is picking up on local enhancements along the Blue
Ridge. Wasn't confident enough to go that far west with the
Flash Flood Watch at this time, but that will need to be
monitored in the coming model runs.
As far as winds are concerned, those impacts will likely be
relegated so the waters for the most part, with portions of St.
Marys and Calvert counties potentially getting in on the action
as well. That will just depend on exactly where the center of
Elsa tracks. Additionally, there is an isolated tornado threat
for far southern MD as well. This will likely be a quick hitter
in terms of winds, with the peak being between about 9PM
Thursday to 3AM Friday morning roughly.
Amidst all of this, temperatures rise into the mid to upper 80s
Thursday, with overnight lows around the upper 60s to low 70s.
Unsettled conditions continue on Friday with chances for showers
and thunderstorms as the aforementioned trough and associated
cold front approaches the region. The front is expected to exit
the region late Friday night as drying conditions ensue into
Saturday morning. Temperatures on Friday will be similar to
Thursday. Very similar in terms of temperatures on Friday as
well, but overnight temperatures will cool of a few degrees in
the wake of the aforementioned cold front.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
A sandwich scenario for the area to start the weekend, with high
pressure to the south and east and an upper level low tracking from
the NW. With a little bit stronger forcing across parts of MD, a
strong to severe storm is possible for the afternoon and evening
hours. The chance for a stray/isolated shower/storm is possible
through the evening hours before dissipating as daytime heating
subsides.
A battle between a Bermuda High and the upper level low's associated
front will ensue through the rest of the extended period. Most
likely scenario will be the high pushes the disturbances NE as a
warm front for the end of the weekend before continuing on for the
start of the workweek. Some showers and storms are possible right
along the gradient of the two large scale systems but in terms of
widespread coverage, no major impacts are expected with high
pressure continuing to keep things on the stable side for the most
part. Will continue to include showers/thunderstorm potential each
afternoon and early evening through this pattern until guidance
reaches an agreement on a more impactful time period for severe
potential.
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions will continue through tonight across all
terminals. However, MRB could have a shot at a thunderstorm this
afternoon, so have added that into the TAF between 19-22z or so.
Otherwise dry and only some scattered clouds.
For Thursday, clouds build in early in the morning and only
increase in coverage throughout the day. Latest forecast
continues to depict Elsa tracking over southern MD, which will
bring some heavy rain close to the eastern terminals. Still
uncertainty if that heavy rainfall makes it that far west
though. Expecting some rain associated with Elsa at all
terminals throughout the day tomorrow, and of course some lower
CIGs/VSBYs at times as a result. There will also be breezy
northwesterly winds to the west of the track. Elsa is projected
to exit offshore into southern New England by early Friday
morning. However an approaching cold front will keep conditions
unsettled on Friday with shower and storms possible again in
the afternoon, which could lead to further flight restrictions.
VFR conditions expected Saturday and Sunday with isolated instances
of sub-VFR with any impending showers/storms that approach the
terminals, leading to reduced ceilings/visibilities.
&&
.MARINE...
A Small Craft Advisory remain in effect tonight into Thursday
for southerly channeling in the middle portions of the
Chesapeake Bay.
Most notably though for this forecast package, a Tropical Storm
Watch has been added for essentially that same area. Tropical
Storm Elsa will track across southern MD Thursday night. Strong
winds to Tropical Storm force are possible, and heavy rainfall
is expected Thursday night.
SCA criteria not expected to be met Friday and through the
weekend aside from an isolated SMW with any impending storms
that crosses the waters during the time period.
&&
.TIDES/COASTAL FLOODING...
Elsa will track up the Mid-Atlantic Coast later Thursday into
Thursday night before moving to the northeast Friday. A south to
southeast flow ahead of this may cause minor tidal flooding. Refer
to the National Hurricane Center for the latest regarding Elsa.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Tropical Storm Watch for MDZ017-018.
Flash Flood Watch from Thursday afternoon through Friday
morning for MDZ008-011-013-014-016>018-508.
VA...Flash Flood Watch from Thursday afternoon through Friday
morning for VAZ057.
WV...None.
MARINE...Tropical Storm Watch for ANZ533-534-537-539>543.
Small Craft Advisory from midnight tonight to 10 AM EDT
Thursday for ANZ533-534-537-543.
Flash Flood Watch from Thursday afternoon through Friday
morning for ANZ535.
&&
SYNOPSIS...CJL/BJL
NEAR TERM...ADM/MSS
SHORT TERM...CJL
LONG TERM...ADM
AVIATION...CJL/ADM
MARINE...CJL/ADM
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Jul 7, 2:25 PM EST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
325 PM EDT Wed Jul 7 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-081930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
325 PM EDT Wed Jul 7 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A few severe thunderstorms are possible this afternoon and
evening, especially near the Baltimore Metropolitan area into
northeast Maryland. Damaging winds are the primary threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Tropical Storm Watch has been issued through 8 AM Friday morning
for St. Mary's and Calvert counties, including the adjacent
waters along the Chesapeake Bay and Lower tidal Potomac river. Flooding
rains, minor tidal flooding, and isolated tornadoes are all
potential threats. For additional information on Tropical Storm
Elsa, consult the latest forecast from the National Hurricane
Center.
Heavy rainfall expected from Elsa has resulted in the issuance of
a Flash Flood Watch, which begins Thursday afternoon and
continues through Friday morning.
There is a slight severe storm threat for Friday and Sunday.
Scattered severe storms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening, and
again for Friday and Sunday.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-081930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
325 PM EDT Wed Jul 7 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A few severe thunderstorms are possible this afternoon and
evening, Damaging winds are the primary threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Tropical Storm Elsa will track over southern Maryland Thursday
night. There is the potential for some heavy rainfall in isolated
spots along and east of the Blue Ridge during that time. Isolated
instances of flooding will be possible.
There is a slight severe storm threat for Sunday. Scattered
severe storms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening, and
again Sunday.
MDZ001-501-502-VAZ503-504-WVZ501>506-081930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
325 PM EDT Wed Jul 7 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
A few severe thunderstorms are possible this afternoon and
evening, Damaging winds and small hail are possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a slight severe storm threat for Sunday. Scattered
severe storms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening, and
again Sunday.
CJL
Thunderstorm Wind, Nelson
- When
- July 7, 2:59 PM EST
- Where
- Nelson County, 4.42 mi WNW of Martins Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 37.930, -78.942
Two trees and a large branch were blown down in the vicinity of Wintergreen Resort.
Thunderstorm Wind, Frederick
- When
- July 7, 3:13 PM EST
- Where
- Frederick County, 1.92 mi N of Siler
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.378, -78.252
Tree damage was reported near Unger, including a tree that blew down in the 1200 block of VA-671 Shockeysville Road.
Thunderstorm Wind, Rockingham
- When
- July 7, 3:15 PM EST
- Where
- Rockingham County, 0.79 mi SSW of Timberville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 38.639, -78.774
A large tree blew down near the intersection of Rogers Lane and Lone Pine Road. A large tree was uprooted along Second Avenue in Timberville. A large tree was uprooted along East Riverside Drive. Several other trees were downed in the area.
Thunderstorm Wind, Augusta
- When
- July 7, 3:40 PM EST
- Where
- Augusta County, 1.81 mi SE of La Grange
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.130, -79.099
Downed wires caused a grass fire in the 200 block of VA-252 Middlebrook Road.
Thunderstorm Wind, Rockingham
- When
- July 7, 4:36 PM EST
- Where
- Rockingham County, 1.16 mi E of Briery Branch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.428, -79.059
Tree damage was reported near Clover Hill, including a tree that blew down near the intersection of VA-871 George Wine Road and VA-257 Briery Branch Road.
Hail, Page
- When
- July 7, 6:10 PM EST
- Where
- Page County, 0.61 mi W of Rileyville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.770, -78.411
Quarter size hail was reported near Rileyville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Illinois, July 7, 20214 deaths · 1 injured · 1 event
- Tornadoes and Tropical Storm in Florida, July 7 to 8, 20211 death · $3,000 · EF1 · 26 events
- Tornado and Tropical Storm in Georgia, July 7, 202117 injured · EF1 · 9 events
- Flash Flooding and Hail in Pennsylvania, July 7, 2021$579,000 · 1 in hail · 55 events
- Tornadoes and Tropical Storm in South Carolina, July 7 to 8, 2021$1.1 million · EF1 · 8 events
- Damaging Winds in Michigan, July 7, 2021$2.0 million · 56 kt wind · 17 events
- Hail and Damaging Winds in New York, July 7, 2021$185,000 · 1 in hail · 32 events
- Flash Flooding and Flood in Texas, July 7, 2021$510,000 · 7 events
- Hail and Damaging Winds in Pennsylvania, July 7, 2021$103,000 · 1 in hail · 40 events
- Tropical Storm and Storm Surge in Florida, July 7, 2021$90,000 · 11 events
- Damaging Winds in Maryland, July 7, 2021$75,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, July 7, 2021$45,000 · 1 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958501, 958502, 958505, 958518, 958519, 958520.